TOMBALL, Texas – A Tomball High School student was hospitalized Monday after using a vape pen during an after-school event, the district said.
Tomball Independent School District said the student experienced a medical emergency, which was immediately noticed by a staff member who called 911, the district said.
Ariel Scott,18, is a former student and took her younger sister and friend to a choir orientation at the school Monday night. She said she witnessed what happened.
"What had happened was there was a girl, she had handed her friend who is also in choir, a dab pen, which has THC in them. He was hitting it, he didn't feel well, he passed out and they tried to get him back up, he wouldn't wake up, so they had to call the ambulance," Scott explained.
Tomball police said the student was taken to a hospital in The Woodlands.
The student was assisted and taken to Texas Children's Hospital The Woodlands, according to Tomball police. The district said the student's family members were at the hospital.
The student has since been released from the hospital.
The district said it will continue to educate students and parents about the negative effects of vaping.
Scott said she, too, is echoing the same message to her young siblings and friends.
"I try to tell my sisters, don't do that, and I'm cool with all of her friends, and say, ‘Hey don't do that. Don't vape," Scott said. "It's causing a lot of problems and it's starting younger and younger, and younger, don't vape. It's not good for you; all of that is not good for you."
Last week, the Centers for Disease Control and Prevention warned people to stop using e-cigarette products as they investigate what's causing an outbreak of lung-related illnesses.
The CDC said it hasn't identified what's causing the problems, but said all the victims have a history of using e-cigarette products.
Tomball ISD Statement (Tuesday morning update):
"We are aware that the student was taken to the hospital to undergo evaluations and tests Monday evening and was released from the hospital following evaluations. Out of respect for the family and the student's privacy, we are not providing any more details at this time."
Tomball ISD Statement original statement:
"Tomball ISD can confirm a student at Tomball High School experienced a medical emergency during an after school activity involving a vape pen. A staff member immediately recognized the emergency, assisted with the incident as the student became ill and called 911 immediately. An ambulance arrived and the student was transported to a local hospital where family members were present. We have no new details on the student's health at this time. In Tomball ISD, educational resources have been put in place and the district will continue its efforts to educate students and parents on the negative effects of vaping."